Thunderstorm Wind, Washington
- When
- May 31, 5:30 PM EST
- Where
- Washington County, Canonsburg
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.250, -80.200
Thunderstorm winds downed several trees.
9 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 2:10 PM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 310 PM EDT FRI MAY 31 2002 SEVERE POTENTIAL REMAINS ACROSS THE HEAD OF THE OHIO REGION THIS EVENING. INITIAL STORMS ACROSS NORTHWEST PA ARE NOW IN WATCH BOX 359...BUT SPC CONCURS WITH ETA PROJECTIONS OF POTENTIAL RAPID DEVELOPMENT NEAR I-80 LATE THIS AFTERNOON...SPREADING SOUTHWARD INTO EAST CENTRAL OHIO AND SOUTHWEST PA THIS EVENING. THESE LATTER STORMS MAY BECOME PARALLEL TO THE UPPER FLOW NEAR THE MASON-DIXON LINE WITH THE POTENTIAL FOR HEAVY RAINFALL IN THOSE COUNTIES. FOR REST OF FORECAST...FAVORED ETA INTO DAY2 SUNDAY...THEN AVN AND MRF FOR DAYS3-7. LATE DAY THUNDERSTORMS CAN BREAK OUT SATURDAY NIGHT. AS THE MRF SHOWS SEVERAL SHORT WAVES BEING EJECTED OUT OF THE SPLIT UPPER FLOW OUT WEST...THERE CAN MORE ORGANIZED BANDS OF STORMS LATE SUNDAY...TUESDAY AND THURSDAY. TEMPERATURE FORECAST BASED ON A BLEND OF NGM/ETA/AVN/MRF ENSEMBLE MOS. ...GIORDANO .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
PAZ007>009-013>016-022-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 308 PM EDT FRI MAY 31 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ARMSTRONG BUTLER CLARION FOREST JEFFERSON LAWRENCE MERCER VENANGO
OHZ039>041-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 312 PM EDT FRI MAY 31 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN OHIO... CARROLL COLUMBIANA TUSCARAWAS
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029>032- WVZ001>004-012-021>023-041-010300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 501 PM EDT FRI MAY 31 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER FAYETTE GREENE INDIANA WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
610 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM POLK PA WIND DAMAGE
05/31/02 VENANGO TREES DOWN. REPORTED BY
SKYWARN SPOTTER
0420 PM SHARON PA .88 INCH HAIL
05/31/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0425 PM SHARON PA 1.00 INCH HAIL
05/31/02 MERCER REPORTED BY EMERGENCY
MANAGEMENT
0430 PM SIGEL PA WIND DAMAGE
05/31/02 JEFFERSON LARGE TREES BLOWN DOWN.
REPORTED BY POLICE
0530 PM PEKIN OH .75 INCH HAIL
05/31/02 CARROLL REPORTED BY SKYWARN
SPOTTER
0610 PM BADEN PA 1.00 INCH HAIL
05/31/02 BEAVER REPORTED BY SKYWARN
SPOTTERThe Pittsburgh radar (KPBZ), 31 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
9 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm winds downed several trees.
Thunderstorm winds downed a few large trees. One of these trees fell onto a mobile home.
Several rounds of thunderstorm rains produced roadway flooding, closing portions of US Route 30 and State Highway 148 in the East McKeesport area.
Thunderstorm winds downed numerous trees and power lines.
Thunderstorm winds downed numerous trees and power lines.
Thunderstorm winds downed several trees.
Thunderstorm winds downed several large trees.
Thunderstorm winds downed several large trees.
Thunderstorm winds blew out several windows and tore a door from a house.
Thunderstorm winds downed several large trees in the Mount Morris area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299210, 5299209, 5299211, 5299291, 5299292, 5299293, 5299297, 5299295, 5299294, 5299296.